Winter Storm, Cascade
- When
- December 5, 5:00 PM MST
- Where
- Cascade forecast zone
- Reported by
- DEPT OF HIGHWAYS
A winter storm brought snow and strong winds to a portion of North Central Montana on the 5th. Snowfall amounts include: 8 inches at Hobson, 7 inches at Lewistown and 6 inches at Marias Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A winter storm brought snow and strong winds to a portion of North Central Montana on the 5th. Snowfall amounts include: 8 inches at Hobson, 7 inches at Lewistown and 6 inches at Marias Pass. In addition to the snow, strong winds caused areas of blowing snow that reduced visibilities to near zero at times and produced widespread drifting. Numerous roads were closed due to the blowing snow and poor visibilities. A 20-car crash resulted in Highway 87 north of Great Falls to be closed for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 5, 4:42 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 442 PM MST MON DEC 5 2005 UPDATED AVIATION DISCUSSION .UPDATE... UPDATED CURRENT FORECAST TO MAKE SNOW ADVISORY IN THE HELENA VALLEY A WINTER STORM WARNING. STRONG WINDS GUSTING TO 50 MPH WILL PRODUCE WHITEOUT CONDITIONS. EXPECT NEAR WHITEOUT CONDITIONS TO CONTINUE OVER NORTH CENTRAL MONTANA UNTIL 8 PM THIS EVENING...AND IN THE HELENA VALLEY UNTIL 9 PM. BRUSDA .DISCUSSION... TONIGHT THROUGH WEDNESDAY NIGHT...COLD FRONT JUST WENT THROUGH GREAT FALLS WITH NUMEROUS REPORTS OF BLOWING SNOW WITH RESTRICTED VISIBILITIES. WILL CONTINUE SNOW AND BLOWING SNOW ADVISORIES. COLD AIR WILL MOVE IN BEHIND THE COLD FRONT...CUT BANK FELL FROM 30 DEGREES TO 8 DEGREES IN ABOUT 2 HOURS. WINDS WILL DECREASE TONIGHT BUT WILL BE STRONG ENOUGH WITH THE COLD TEMPERATURES TO KEEP THE WIND CHILL ADVISORY GOING FOR THE NORTHERN HALF OF THE CWA. AS SURFACE LOW GOES OVER CENTRAL MONTANA...EXPECT HEAVIER AMOUNTS OF SNOW WITH WIND AND WILL CONTINUE WINTER STORM WARNING FOR THE EASTERN AREAS OF CWA. ARCTIC AIR WILL CONTINUE TO SETTLE OVER AREA FOR COLD TEMPERATURES TOMORROW. CLEARING SKIES TUESDAY NIGHT WITH FRESH SNOW AND LIGHT WINDS WILL SEE TEMPERATURES FALL TO THE COLDEST OF THIS WEEK. NOT EXPECTING TO BREAK ANY RECORD LOWS. SURFACE HIGH PRESSURE OVER AREA ON WEDNESDAY AND WEDNESDAY NIGHT FOR LITTLE WARMING. CAMP THURSDAY THROUGH MONDAY...PATTERN CHANGE TO TAKE PLACE LATE IN THE WEEK RESULTING IN WARMER AND DRIER CONDITIONS. MODELS INDICATE THAT THE UPPER LEVEL RIDGE THATS BEEN OVER THE EASTERN PACIFIC WILL PROGRESS EAST OVER THE INTERIOR WEST. THIS WILL PUSH THE COLD NORTHWESTERLY FLOW EAST OF THE REGION. MODELS DO DIFFER SOME HOW FAST THEY WANT TO BRING IN THE RIDGE. GIVEN MOST SOLUTIONS IT APPEARS THAT THE SURFACE FLOW WILL BECOME WESTERLY AND THIS WILL PUSH THE ARCTIC AIR MASSES EAT OF THE AREA. NOT SEEING ANY STRONG CHINOOKS ON THE WAY BUT TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. (HIGHS IN THE 30S) TEMPERATURES ACROSS SOUTHWEST MONTANA WILL TAKE A COUPLE OF EXTRA DAYS TO WARM UP. MEIER && .AVIATION... UPDATED 2342Z. A STRONG ARCTIC COLD FRONT...CURRENTLY MOVING THROUGH CENTRAL MT...WILL CONTINUE SOUTH THROUGH SW MT THIS EVENING...REACHING KHLN AROUND 00Z...KBZN BY 06Z AND KDLN BY 12Z. WITH THE ARCTIC FRONTAL PASSAGE STRONG NORTH WINDS WILL CREATE SIGNIFICANTLY REDUCED VISIBILITIES IN BLOWING SNOW...AS WELL AS A PERIOD OF MODERATE SNOW WITH IFR TO LIFR CEILINGS. ACROSS NORTHCENTRAL MT...STRONG WINDS AND REDUCED VISIBILITIES IN SN AND BLSN WILL CONTINUE FOR SEVERAL HRS...THEN GRADUALLY DECREASE TONIGHT AFTER 04Z WITH UPSLOPE SNOW CONTINUING AT KGTF AND KLWT THROUGH 12Z. CONDITIONS WILL IMPROVE AFTER 12Z AS HIGH PRESSURE BUILDS OVER THE REGION WITH SOME LIGHT SNOW SHOWERS CONTINUING OVER THE MTNS. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF -8 -2 -12 11 / 80 10 0 0 CTB -12 1 -20 4 / 70 0 0 0 HLN 3 7 -17 6 / 90 10 0 0 BZN 2 5 -20 1 / 90 20 0 0 WEY -8 6 -26 5 / 70 70 10 0 DLN 5 12 -12 9 / 90 20 0 0 HVR -12 -1 -22 1 / 60 0 0 0 LWT -6 -2 -17 9 / 90 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST TUESDAY FOR MTZ009- MTZ010-MTZ011-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049. WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR MTZ009-MTZ010- MTZ011-MTZ012-MTZ013-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049- MTZ050-MTZ051. SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST TUESDAY FOR MTZ008- MTZ015-MTZ052-MTZ053-MTZ055. WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR MTZ012-MTZ013- MTZ050-MTZ051-MTZ054. && SHORT TERM...CAMP LONG TERM...MEIER AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 232 PM MST MON DEC 5 2005 MTZ009>013-044>051-054-061300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- MEAGHER- 232 PM MST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SNOW AND STRONG WINDS WILL PUSH SOUTH THROUGH NORTH CENTRAL MONTANA THIS AFTERNOON. THUS NUMEROUS WINTER STORM WARNINGS AND ADVISORY ARE IN EFFECT FOR ALL OF NORTH CENTRAL AND CENTRAL MONTANA. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS. A WIND CHILL ADVISORY IS ALSO IN EFFECT FOR ALL OF NORTH CENTRAL AND CENTRAL MONTANA FOR TONIGHT. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND CHILL ADVISORY IS ALSO IN EFFECT FOR A PORTION OF NORTH CENTRAL UNTIL 11 AM. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052-053-055-061300- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-GALLATIN- 232 PM MST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG CANADIAN COLD FRONT WILL PUSH SOUTH THROUGH SOUTHWEST MONTANA THIS EVENING. EXPECT TEMPERATURES TO FALL QUICKLY INTO THE SINGLE DIGITS BY LATE THIS EVENING. ADDITIONALLY...FALLING SNOW COMBINED WITH STRONG WINDS WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR ALL OF SOUTHWEST MONTANA FOR TONIGHT. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485757, 5485758, 5484221, 5485759, 5484220, 5484222, 5484223, 5484219.